Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Morristown, TN

July 25, 2020Carter County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 25, 2020, 7:34 PM EDT for Carter County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2020, 7:34 PM EDT (23:34 UTC)
Expired
Jul 25, 2020, 10:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Carter County, TN

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:47 PM EDTFLASH FLOODHampton, TNREPORTS OF FLOODED ROADS FROM HAMPTON VOLUNTEER FIRE DEPARTMENT SOCIAL MEDIA FEEDS.
Jul 25, 8:09 PM EDTFLASH FLOODHampton, TNFLOODING ACROSS HIGHWAY 321 BETWEEN 2ND AVE AND 4TH AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS54 KMRX 252334
FFWMRX
TNC019-260245-
/O.NEW.KMRX.FF.W.0020.200725T2334Z-200726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
734 PM EDT Sat Jul 25 2020

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Central Carter County in east Tennessee...

* Until 1045 PM EDT.

* At 734 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Elizabethton, Hampton and Hunter.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3636 8218 3633 8222 3630 8224 3623 8221
      3623 8211 3628 8208 3635 8207 3636 8211

FLASH FLOOD...RADAR INDICATED

$$

JLB
1 follow-up statement
803 
WGUS74 KMRX 260017
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
817 PM EDT Sat Jul 25 2020

TNC019-260245-
/O.CON.KMRX.FF.W.0020.000000T0000Z-200726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter TN-
817 PM EDT Sat Jul 25 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS 
EVENING FOR CENTRAL CARTER COUNTY...

At 817 PM EDT, 9 1 1 dispatch reported flooding across the warned 
area. Between 2 and 3.5 inches of rain have fallen. Flash flooding 
is already occurring. Highway 321 in Hampton has been covered by 
flood waters.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...9 1 1 dispatch.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Elizabethton, Hampton and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3636 8218 3633 8222 3630 8224 3623 8221
      3623 8211 3628 8208 3635 8207 3636 8211

FLASH FLOOD...OBSERVED

$$

JLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 7:26 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 25, 7:26 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
726 PM EDT Sat Jul 25 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM (Tonight and Sunday)...
Humid ridging will continue to provide diurnal convection this
evening and again Sunday afternoon/evening. High pressure off the
Carolina coast and another centered near St. Louis will keep the
region hot and humid. Slow moving nature of convection thanks to
the weak steering between the two high pressure maxima means that
locally heavy rain is possible in spots. Temperatures will run
just a little above normal.

GC

.LONG TERM (Sunday Night through Saturday Night)...
An upper level ridge will begin to give way to lower heights across
the north as a shortwave descends out of southern Canada. Lower
heights and increased moisture from the south enhanced by tropical
moisture will lead to scattered showers and thunderstorms Monday and
Monday night. Upper flow remains weak so would expect any convection
to remain below severe limits but cannot rule out isolated strong
thunderstorms with gusty winds. Shortwave and attendant cold front
pushes into the Tennessee valley on Tuesday. Lower heights aloft and
frontal convergence should aid in the development of scattered
showers and thunderstorms. The highest PoPs in the extended will
likely be on Tuesday given the better synoptic forcing. The
thermodynamic environment will be favorable for diurnally driven
strong thunderstorms, although, the more favored areas seems to be
north of I-40 at this time. These northern areas will be located
closer to increased h50 winds to the north. Will hold off on
mentioning any wording into the HWO but continue to highlight in the
AFD.

Models continue to show disagreement regarding the overall strength
of the upper pattern going into the mid-late week period next week.
After the frontal passage Tuesday night...a brief dry period will
follow Tuesday night into Wednesday. The main differences between
the global deterministic guidance remains the amplification of the
h50 flow. The GFS seems to develop a stronger h50 low across the
central plains which would allow a weak low level warm front (most
prominent in the 800-750mb layer) to surge north. The ECMWF dampens
the low and tends to become absorbed into the trough across the
northwest. The Canadian favors the ECMWF, and for now will favor the
ECMWF/Canadian approach with the GFS likely an outlier at this time.
Showers and thunderstorms will be possible Wednesday and Thursday
with better chances likely south of I-40. Temperatures during this
period will remain near normal with highs in the upper 80s and lows
in the upper 60s to low 70s.

Start to see some signs of amplification of the ridge across the
Rockies heading into the weekend period. This would help to amplify
the downstream trough across the northeast. Models are not in the
best agreement but do agree that lower heights will remain across
the Ohio and Tennessee valley with showers and thunderstorms Friday
and Saturday. Better synoptic scale support favors at least slight
chance to chance PoPs this far out. Temperatures will continue to be
near normal values next weekend.

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR conditions currently across the terminals. Convection is
coming to an end across the area but there is a storm that is
lingering near TRI and have VCTS mentioned there through 01z.
Persistence will be the forecast with patchy fog near sunrise with
highest confidence at TRI. Conditions will improve quickly after
sunrise with scattered showers/storms late in the TAF cycle.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  91  72  92  73 /  20  30  10  30  10
Knoxville McGhee Tyson Airport, TN  71  91  72  91  73 /  20  30  10  40  10
Oak Ridge, TN                       70  91  71  91  71 /  20  40  20  60  20
Tri Cities Airport, TN              66  88  69  88  69 /  10  20  10  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 25, 3:15 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 PM EDT Sat Jul 25 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 PM EDT Sat Jul 25 2020 /215 PM CDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 25, 6:12 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
612 PM EDT Sat Jul 25 2020

TNZ017-044-252300-
Sullivan TN-Washington TN-
612 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or near Johnson City. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Kingsport, Jonesborough, Gray, Oak Grove, Spurgeon,
Colonial Heights, Midway, Pine Crest and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3640 8229 3640 8230 3636 8230 3628 8233
      3631 8254 3648 8251 3647 8227
TIME...MOT...LOC 2212Z 104DEG 1KT 3638 8240

JLB
Special weather statement, Jul 25, 6:42 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
642 PM EDT Sat Jul 25 2020

VAZ005-252315-
Scott VA-
642 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT COUNTY UNTIL
715 PM EDT...

At 642 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Gate City. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nickelsville and Dungannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3685 8260 3687 8245 3673 8239 3671 8257
TIME...MOT...LOC 2242Z 347DEG 1KT 3678 8250

JLB
Special weather statement, Jul 25, 6:50 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
650 PM EDT Sat Jul 25 2020

TNZ044>047-252315-
Washington TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
650 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
NORTHEASTERN UNICOI AND SOUTHWESTERN CARTER COUNTIES UNTIL 715 PM
EDT...

At 650 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Crest, or near Johnson City. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Banner Hill,
Central, Midway, Pine Crest, Hampton and Unicoi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3618 8212 3615 8220 3616 8222 3614 8224
      3613 8227 3614 8229 3612 8233 3612 8235
      3609 8240 3618 8245 3631 8246 3635 8225
      3634 8207
TIME...MOT...LOC 2250Z 347DEG 1KT 3627 8234

JLB
Local storm report, Jul 25, 6:54 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      JOHNSON CITY            36.32N 82.35W
07/25/2020                   WASHINGTON         TN   BROADCAST MEDIA

            REPORTS OF FLASH FLOODING BY BROADCAST MEDIA
            IN DOWNTOWN JOHNSON CITY SHOWING PHOTOS OF
            FLOODED ROADS AND CREEKS RISING ABOVE BANK
            FULL.

&&

JLB
Local storm report, Jul 25, 7:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FLASH FLOOD      1 SE JOHNSON CITY       36.32N 82.36W
07/25/2020                   WASHINGTON         TN   BROADCAST MEDIA

            PHOTO OF FLOODED INTERSECTION AT W MARKET ST
            AND BOONE ST IN JOHNSON CITY.

&&

JLB
Special weather statement, Jul 25, 7:27 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
727 PM EDT Sat Jul 25 2020

TNZ018-046-047-260000-
Northwest Carter TN-Southeast Carter TN-Johnson TN-
727 PM EDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND CARTER
COUNTIES UNTIL 800 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampton, or near Elizabethton. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elizabethton, Hampton, Roane Mountain State Park, Hampton Creek Cove
State Park, Elk Mills, Roan Mountain and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3630 8191 3612 8203 3612 8205 3610 8208
      3611 8213 3615 8215 3614 8218 3616 8221
      3620 8224 3621 8227 3623 8226 3626 8230
      3640 8213 3635 8183
TIME...MOT...LOC 2327Z 297DEG 1KT 3630 8216

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:08 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea30 min
Jul 24, 8:42 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie3 hr
Jul 24, 8:45 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea2 hr
Jul 24, 9:45 PM EDTSpecial Weather StatementMRXSequatchie45 min
Jul 25, 11:50 AM EDTSpecial Weather StatementMRXMorgan40 min
Jul 25, 12:12 PM EDTAreal Flood AdvisoryMRXMorgan, Scott2 hr
Jul 25, 1:19 PM EDTSpecial Weather StatementMRXCampbell41 min
Jul 25, 1:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Union35 min
Jul 25, 1:35 PM EDTSpecial Weather StatementMRXLoudon40 min
Jul 25, 1:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell110 min
Jul 25, 1:45 PM EDTSpecial Weather StatementMRXLoudon45 min
Jul 25, 2:39 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon3 hr
Jul 25, 2:41 PM EDTSpecial Weather StatementMRXCocke34 min
Jul 25, 2:43 PM EDTSpecial Weather StatementMRXSevier32 min
Jul 25, 2:48 PM EDTSpecial Weather StatementMRXJefferson42 min
Jul 25, 3:04 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Jul 25, 3:07 PM EDTSpecial Weather StatementMRXJefferson38 min
Jul 25, 3:10 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe110 min
Jul 25, 3:42 PM EDTFlash Flood WarningMRXKnox, Sevier2 hr
Jul 25, 4:22 PM EDTAreal Flood AdvisoryMRXJefferson3 hr
Jul 25, 4:51 PM EDTSpecial Weather StatementMRXHancock39 min
Jul 25, 4:53 PM EDTSpecial Weather StatementMRXGreene52 min
Jul 25, 4:55 PM EDTSpecial Weather StatementMRXHawkins50 min
Jul 25, 4:57 PM EDTSpecial Weather StatementMRXHancock48 min
Jul 25, 5:12 PM EDTSpecial Weather StatementMRXHawkins33 min
Jul 25, 5:18 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins31 min
Jul 25, 5:55 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins2 hr
Jul 25, 6:12 PM EDTSpecial Weather StatementMRXWashington48 min
Jul 25, 6:38 PM EDTFlash Flood WarningMRXSullivan, Washington3 hr
Jul 25, 6:50 PM EDTSpecial Weather StatementMRXCarter25 min
Jul 25, 7:25 PM EDTAreal Flood AdvisoryMRXCarter, Unicoi2 hr
Jul 25, 7:27 PM EDTSpecial Weather StatementMRXCarter33 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.